Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 221, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 31, 2009, 8:40 PM CDT for Hartley County, Oldham County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2009, 8:40 PM CDT (01:40 UTC)
- Expired
- Jul 31, 2009, 9:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
Counties Hartley County, TX, Oldham County, TX
The radar
The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:16 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1810 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1443 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:08 PM CDT, 32 minutes earlier.
Area forecast discussion, Jul 31, 8:08 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 808 PM CDT FRI JUL 31 2009 .AVIATION... A BAND OF CONVECTION WILL MOVE ACROSS THE THREE TAF SITES THIS EVENING AND LATE TONIGHT. A COLD FRONT WILL PUSH SOUTH ACROSS THE TAF SITES LATE TONIGHT AND SATURDAY MORNING SHIFTING TO THE WINDS TO THE NORTH AND THEN VEERING AROUND TO THE EAST BY LATE SATURDAY. VFR CONDITIONS WILL PREVAIL EXCEPT IN AND NEAR THUNDERSTORMS WHERE MVFR CONDITIONS AND STRONG ERRATIC WINDS WILL OCCUR. SCHNEIDER && .PREV DISCUSSION... /ISSUED 324 PM CDT FRI JUL 31 2009/ DISCUSSION... MAIN FORECAST CONCERNS THIS AFTERNOON CENTER AROUND CONVECTIVE CHANCES IN THE SHORT TERM PERIODS. ISOLATED SHOWERS AND THUNDERSTORMS HAVE ALL READY DEVELOPED THIS AFTERNOON ACROSS THE SOUTHERN AND EASTERN TEXAS PANHANDLE. EXPECT CONVECTIVE COVERAGE TO INCREASE OVER THE NEXT FEW HOURS AS ATMOSPHERE CONTINUES TO DESTABILIZE. FURTHER TO THE NORTHWEST...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ON THE HIGHER TERRAIN ACROSS COLORADO IN RESPONSE TO THE NEXT UPPER LEVEL DISTURBANCE WHICH WILL BE MOVING TOWARDS THE PANHANDLES THIS EVENING. CHANCE POPS WERE RETAINED AREAWIDE FROM 00Z TO 06Z...TAPERING OFF TO SLIGHT END POPS ACROSS WESTERN ZONES WITH CHANCE TO LIKELY POPS ACROSS THE REMAINDER OF THE AREA FROM 06Z TO 12Z. ALSO...COLD FRONT SHOULD BE MOVING THROUGH THE AREA AS WELL TONIGHT WHICH SHOULD PROVIDE AN ADDITIONAL FOCUS FOR SHOWERS AND THUNDERSTORMS. WITH SUFFICIENT INSTABILITY...AND INCREASING SHEAR COURTESY OF 30 TO 40 KNOTS OF WEST/NORTHWEST FLOW ALOFT...STRONG TO SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING. RETAINED MENTIONED OF SEVERE STORMS IN THE GRIDS...AS LARGE HAIL AND DAMAGING WINDS APPEAR TO BE THE MAIN THREATS. BOUNDARY SHOULD BE EXITING THE PANHANDLES BY 12Z OR SO BUT DECIDED TO LEAVE SOME LINGERING POPS ACROSS THE EASTERN ZONES ON SATURDAY. TEMPERATURES ON SATURDAY SHOULD REMAIN IN THE 80S ACROSS MUCH OF THE AREA...WHICH IS IN PRETTY GOOD AGREEMENT WITH LATEST MAV/MET GUIDANCE. ONLY CAVEAT WOULD BE IN CLOUD COVER PERSISTS IN THE MORNING THEN WE MAY STRUGGLE TO REACH FORECAST MAX T/S. CONVECTIVE CHANCES RETURN ON SUNDAY/SUNDAY NIGHT DUE TO ANOTHER UPPER LEVEL DISTURBANCE EMBEDDED IN NORTHWEST FLOW ALOFT. BIG QUESTION FOR NEXT WEEK WILL BE HOW FAR EAST THE UPPER LEVEL RIDGE TRANSLATES. LATEST RUN OF THE 12Z EUROPEAN LOOKS TO BE IN BETTER AGREEMENT IN WITH THE 12Z GFS IN MOVING THE RIDGE INTO THE SOUTHERN HIGH PLAINS. LATEST MEX NUMBERS SUPPORT THIS SCENARIO BY RETURNING TEMPERATURES TO 100 PLUS DEGREES ACROSS PARTS OF THE PANHANDLES THROUGH THE MIDDLE OF NEXT WEEK. HOWEVER...WITH RECENT RAINFALL ACROSS THE AREA...HAVE OPTED TO UNDERCUT GUIDANCE BY 3 TO 5 DEGREES MONDAY THROUGH THURSDAY. MAY HAVE TO WATCH OUT FOR A DISTURBANCE OR TWO MOVING ACROSS THE TOP OF THE RIDGE...BUT AT THIS POINT MAY STAY NORTH OF THE PANHANDLES. WILL LEAVE MENTIONABLE POPS OUT OF THE FORECAST AFTER SUNDAY. TAB FIRE WEATHER... FIRE WEATHER CONCERNS SHOULD REMAIN LOW THROUGH THE NEXT WEEK DUE TO RECENT RAINFALLS AND RELATIVE HUMIDITY VALUES REMAINING ABOVE 20 PERCENT. TAB && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/11
Hazardous weather outlook, Jul 31, 5:23 PM CDT, 3 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 523 PM CDT FRI JUL 31 2009 OKZ001>003-TXZ001>020-011100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 523 PM CDT FRI JUL 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 12 MIDNIGHT FOR THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE...AND ALSO THE WESTERN AND NORTH CENTRAL TEXAS PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE EAST AND SOUTHEAST OFF THE HIGHER TERRAIN OF NORTHERN NEW MEXICO AND SOUTHEAST COLORADO. THESE STORMS WILL THEN MOVE ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT AS AN UPPER LEVEL LOW PRESSURE SYSTEM AND COLD FRONT AFFECT THE AREA. SOME OF THE STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION ...LOCALLY HEAVY RAINFALL MAY ACCOMPANY THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY THROUGH SUNDAY NIGHT. A FEW STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. SCHNEIDER/ANDRADE
In the hours before
Special weather statement, Jul 31, 6:35 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 635 PM CDT FRI JUL 31 2009 OKZ001-010030- CIMARRON OK- 635 PM CDT FRI JUL 31 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR CIMARRON COUNTY. AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF KENTON...MOVING EAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUTTALL
Special weather statement, Jul 31, 7:41 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 741 PM CDT FRI JUL 31 2009 OKZ001-002-TXZ001-002-010145- CIMARRON OK-TEXAS OK-DALLAM TX-SHERMAN TX- 741 PM CDT FRI JUL 31 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR SHERMAN...DALLAM... TEXAS AND CIMARRON COUNTIES. AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM KEYES TO 40 MILES WEST OF CONLEN... MOVING EAST AT 30 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUTTALL
Special weather statement, Jul 31, 8:26 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 826 PM CDT FRI JUL 31 2009 TXZ002-003-010230- SHERMAN TX-HANSFORD TX- 826 PM CDT FRI JUL 31 2009 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 PM CDT FOR HANSFORD AND SHERMAN COUNTIES. AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM TEXHOMA TO 11 MILES SOUTH OF STRATFORD...MOVING EAST AT 25 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. NUTTALL
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:09 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley | 66 min |
| Jul 31, 8:55 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hansford, Sherman | 65 min |
| Jul 31, 9:02 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Hutchinson, Moore | 58 min |
| Jul 31, 9:50 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 55 min |
| Jul 31, 10:06 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Lipscomb, Ochiltree, Roberts | 54 min |
| Jul 31, 11:25 PM CDT | Areal Flood Advisory | AMA | Deaf Smith | 3 hr |
| Jul 31, 8:23 PM CDT | Severe Thunderstorm Warning | AMA | Texas | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.